It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Men's Health Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-22-2008, 09:51 AM   #1
Junior Member
(male)
 
Join Date: Dec 2008
Location: white plains, ny, usa
Posts: 10
chiclero HB User
dhea side-effects

i have low testosterone, not yet treated.
i tried taking dhea 25mg just to see what it would do

it gave a huge spring in my step -- borderline euphoria at least compared to my normal state. i don't know whether that effect is via testosterone or some other mechanism.

does anyone know what the risk is of 25mg of dhea in terms of shutting down one's testes, etc?

is dhea important even with normal testosterone/estrogen?

 
Sponsors Lightbulb
   
Old 12-22-2008, 10:46 AM   #2
Senior Veteran
(male)
 
Join Date: Jan 2008
Location: Belgium
Posts: 1,405
TopGeek HB UserTopGeek HB UserTopGeek HB UserTopGeek HB User
Re: dhea side-effects

Interesting. I have been reading a lot about DHEA prior to getting a prescription (which is necessary in this part of the world). There seems to be seriously divided opinion, even among eminent researchers in the field. Some say it's playing with fire to have this hormone freely available in the US while most European states will only allow its use under medical supervision.
One report that I have only just read says that there seems to be a distinct mood enhancement on day 1 and day 5 after starting treatment with oral DHEA. After that, things settle down as the co-hormones level themselves out. It also said that, in their survey, despite general mood enhancement, there was no evidence of increased libido. That seems strange because enhanced mood would normally go hand-in-hand with enhanced libido.
My understanding is that 25mg is a fairly small dose of DHEA and is unlikly to convert to a sufficiently large volume of testosterone to have an impact on the testes.
There are reports of surveys being conducted with 800mg doses.
There is no doubt that regular hormone tests are necessary
to ensure that they stay within the 'normal' range.

 
Sponsors Lightbulb
   
Old 12-22-2008, 08:27 PM   #3
Junior Member
(male)
 
Join Date: Dec 2008
Location: white plains, ny, usa
Posts: 10
chiclero HB User
Re: dhea side-effects

Thanks brianmf,
I haven't continued long enough to see if the euphoria would go away. It definitely went away when I stopped taking it. I think I agree about the libido -- my primal urges remained pretty flat, but I felt a lot better about it At least I was a lot more pleasant to be around, which certainly makes a difference.

( removed )

A second-hand account showing that low-T and depression are correlated
[url]http://www.*****.com/depression/news/20040203/low-testosterone-cause-depression[/url]

I don't know if the correlation in this study is strong enough to explain the DHEA study, but it's interesting.

Last edited by moderator2; 12-23-2008 at 07:29 AM. Reason: posted disallowed website(s)

 
Old 12-23-2008, 04:26 AM   #4
Senior Veteran
(male)
 
Join Date: Jan 2008
Location: Belgium
Posts: 1,405
TopGeek HB UserTopGeek HB UserTopGeek HB UserTopGeek HB User
Re: dhea side-effects

Those surveys corroborate others that I have read. The majority seem to recommend 50mg of DHEA per day for men with below the mid-normal range of total T. They also say that it's important to monitor total T, free T, DHEA-S and PSA while on DHEA supplements.

 
Old 12-23-2008, 05:58 AM   #5
Inactive
(male)
 
Join Date: May 2005
Location: New York State, USA
Posts: 291
whytry HB User
Re: dhea side-effects

I started taking DHEA about 5 months before I started on Androgel. I started the DHEA after I recognized that my symptoms of depression, mood swings, mild ED, lowered sex drive, loss of strength and fatigue might be caused by low T. I was taking 62 mg of DHEA a day and it really helped the depression and mood swings, but didn't seem to halp any of the other symptoms.

When I went for my annual physical in May, my doctor confirmed that my symptoms were probably due to low T and had me tested for total T and DHEA-S, along with PSA and all of my other normal stuff. My total T was at 304 ng/dl and my DHEA-S was at 450 ug/dl. He told me that my DHEA-S was very high for a man of 63 and to stop taking it and he gave me a prescription for Androgel. We were on vacation, so I could not get the Androgel for 10 days. Within 3 days of stopping the DHEA, my depression returned with a bang and my sex drive went to zero. My sex drive had never been this low. I called him and told him about the articles and books that I had read about the ideal range of DHEA-S being 300 to 500 at any age and that DHEA should be looked at like he looks at T, being that an older man should not have to suffer at the "normal" lower lab levels. He agreed and I started the DHEA again and the depression went away in about 4 days and the sex drive came back. I was retested for total T, free T, E2 and DHEA-S in November and my DHEA-S was now 617, my total T was 277 and my E2 was 46, which is high normal for the E2. My E2 was 25 in July. Since excess DHEA most likely converts to E2 in men, I have cut my DHEA intake to 12 mg/day of sublingual spray micronized DHEA. This form is supposed to absorb at 95%, instead of the 25% to 50% absorption of DHEA tablets. I was using the spray plus 50mg of tablets per day and that was too much. I will have to wait a couple months before I get tested again. I have also switched from 5gm of Androgel to 10gm of Testim.

So basically, the DHEA worked very well for depression and mood swings and somewhat for sex drive, but did little for anything else. I have read the results of a couple of studies that said that 50 mg of oral DHEA increased T in women, but not in men. One study showed that it increased it for a short time in men, but then total T went back to the baseline level by 6 months. It could be that taking DHEA will help with some symptoms of low T for a while and then become ineffective, or it could be that depression is linked to DHEA as will as T. In any case, DHEA helped my depression greatly and I definitely felt better on Androgel for a couple of months before my own body started producing less. I feel much better now on the 10 gm of Testim. I don't know if the DHEA would still be helping with depression if I had not started on T gel.

 
Old 12-23-2008, 06:25 AM   #6
Inactive
(male)
 
Join Date: May 2005
Location: New York State, USA
Posts: 291
whytry HB User
Re: dhea side-effects

By the way, DHEA supplementation is not normally recommended for men less than 35 or 40 years of age unless they are tested and found to be low in DHEA or DHEA-S. Levels don't normally start to drop until the age of 35. If a person supplements when his baseline level is in the recommended range of 300 to 500 ug/dl then there is danger of DHEA going too high and converting to estradiol.

 
Old 12-23-2008, 04:33 PM   #7
Junior Member
(male)
 
Join Date: Dec 2008
Location: white plains, ny, usa
Posts: 10
chiclero HB User
Re: dhea side-effects

Thanks whytry,
It sounds like DHEA has been helping long-term for you in terms of mood.
Did you ever try testosterone without DHEA to see if that would do the same thing for the mood?

I'm 40, and I am guessing that the boost I got indicates my dhea is probably low (?) but based on what you said, I should have it tested before I continue to use it.

 
Old 12-23-2008, 05:55 PM   #8
Inactive
(male)
 
Join Date: May 2005
Location: New York State, USA
Posts: 291
whytry HB User
Re: dhea side-effects

I have not used T without also using DHEA. I did lower my DHEA intake by about 60% last month and I don't think I feel any different in terms of depression. However, I also increased my T gel from 7.5 gm per day of Androgel to 10 gm per day of Testim. Testim has been shown to absorb 30% better than Androgel, so I have no idea what difference the change in DHEA intake means. I basically have no depression for the past 3 months, but my strength has started to rapidly go up since the change of T dose and the change to Testim. I have not been able to increase my weight when lifting now for a couple of years and now I'm going up by 10% every week. I'm not a serious weight lifter, as I only do it for 45 minutes 3 days a week. The Testim must be having an effect. I can't wait to see if my ED goes away in a couple of months.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
7-Keto DHEA, birth control pills and Armour? tigger67 Thyroid Disorders 3 01-10-2010 12:54 PM
DHEA Supplementation jkhh Men's Health 14 01-23-2008 11:19 AM
Dhea heitara Menopause 3 07-25-2006 09:52 AM
Is dhea appropriate for me? also2tired Thyroid Disorders 4 03-29-2006 02:53 PM
Dhea Anyone? SusanGene Alternative Medicine 20 07-14-2005 06:08 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 09:55 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!